Alert archive / Pennsylvania / River Flood Warnings in 2018
River Flood Warning 47, NWS State College, PA
NWS State College, PA issued this river flood warning at Aug 31, 2018, 3:06 PM EDT for Lebanon County, Schuylkill County, Pennsylvania. It took effect at Aug 31, 2018, 4:00 PM EDT. It was in force for 13 hr.
The area
The outline as issued.
The facts
- Issued
- Aug 31, 2018, 3:06 PM EDT (19:06 UTC)
- In effect from
- Aug 31, 2018, 4:00 PM EDT
- Expired
- Sep 1, 2018, 5:14 AM EDT
- In force
- 13 hr
- Issued by
- NWS State College, PA
- Area
- Storm-based polygon
- Flood severity
- Minor
Counties Lebanon County, PA, Schuylkill County, PA
The radar
The State College radar (KCCX), 136 km from the middle of the area, began a volume at 19:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Swatara Creek at Harper Tavern (HTVP1). The gauge peaked at 9.95 ft at Aug 31, 2018, 8:00 PM EDT.
- Action stage
- 7 ft
- Minor stage
- 9 ft
- Moderate stage
- 12 ft
- Major stage
- 15 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 01573000, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
The text
As transmitted.
101
WGUS41 KCTP 311906
FLWCTP
Bulletin - Immediate Broadcast Requested
Flood Warning
National Weather Service State College PA
306 PM EDT Fri Aug 31 2018
...The National Weather Service in State College, PA has issued a
flood warning for the following rivers in Pennsylvania...
Swatara Creek At Harper Tavern
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Safety message...Never drive cars through flooded areas!! The water
may be too deep to allow safe passage. Most deaths that occur during
flooding are related to vehicles trying to cross flooded roadways.
An update to this product will be issued this evening.
&&
PAC075-107-010706-
/O.NEW.KCTP.FL.W.0047.180831T2000Z-180901T0730Z/
/HTVP1.1.ER.180831T2000Z.180831T2100Z.180901T0130Z.NO/
306 PM EDT Fri Aug 31 2018
The National Weather Service in State College, PA has issued a
* Flood Warning for
The Swatara Creek At Harper Tavern
* until late tonight...Or until the warning is cancelled.
* At 3 PM Friday the stage was...7.2 feet.
* Flood stage is 9.0 feet.
* Minor flooding is forecast.
* The creek is forecast to rise above flood stage by late this
afternoon and crest near 9.3 feet by this evening. The
creek will fall below flood stage by tonight.
* At 9.0 feet...Several driveways and other minor roadways are
affected. Water begins to enter some basements.
&&
LAT...LON 4059 7648 4052 7639 4037 7647 4034 7659
4038 7663 4043 7658
$$
MC/JL3 follow-up statements
924
WGUS81 KCTP 312106
FLSCTP
Flood Statement
National Weather Service State College PA
506 PM EDT Fri Aug 31 2018
...The Flood Warning continues for the following creeks in
Pennsylvania...
Swatara Creek At Harper Tavern
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Safety message...Never drive cars through flooded areas!! The water
may be too deep to allow safe passage. Most deaths that occur during
flooding are related to vehicles trying to cross flooded roadways.
An update to this product will be issued later tonight.
&&
PAC075-107-010906-
/O.EXT.KCTP.FL.W.0047.000000T0000Z-180901T1021Z/
/HTVP1.1.ER.180831T2025Z.180901T0000Z.180901T0421Z.NO/
506 PM EDT Fri Aug 31 2018
The Flood Warning continues for
The Swatara Creek At Harper Tavern.
* At 5 PM Friday the stage was 9.2 feet and rising.
* Flood stage is 9.0 feet.
* Minor flooding is forecast.
* The creek will crest near 9.8 feet later this evening. The creek will
fall below flood stage after midnight tonight.
* At 10.0 feet...High water isolates several houses.
&&
LAT...LON 4059 7648 4052 7639 4037 7647 4034 7659
4038 7663 4043 7658
$$
MC/JL000
WGUS81 KCTP 312338
FLSCTP
Flood Statement
National Weather Service State College PA
738 PM EDT Fri Aug 31 2018
...The Flood Warning continues for the following rivers in
Pennsylvania...
Swatara Creek At Harper Tavern
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Safety message...Never drive cars through flooded areas!! The water
may be too deep to allow safe passage. Most deaths that occur during
flooding are related to vehicles trying to cross flooded roadways.
An update to this product will be issued {**** enter generic timing
for next issuance of this product. i.e. "late this evening"*****}
&&
PAC075-107-011138-
/O.EXT.KCTP.FL.W.0047.000000T0000Z-180901T1612Z/
/HTVP1.1.ER.180831T2025Z.180901T0300Z.180901T1012Z.NO/
738 PM EDT Fri Aug 31 2018
The Flood Warning continues for
The Swatara Creek At Harper Tavern.
* At 7 PM Friday the stage was 10.0 feet and cresting.
* Flood stage is 9.0 feet.
* Minor flooding is forecast.
* The river will crest near 10.0 feet this evening. The river will fall
below flood stage by daybreak.
* At 10.0 feet...High water isolates several houses.
&&
LAT...LON 4059 7648 4052 7639 4037 7647 4034 7659
4038 7663 4043 7658
$$
HEAD036
WGUS81 KCTP 010914
FLSCTP
Flood Statement
National Weather Service State College PA
514 AM EDT Sat Sep 1 2018
...The Flood Warning is cancelled for the following rivers in
Pennsylvania...
Swatara Creek At Harper Tavern
...The Flood Warning continues for the following rivers in
Pennsylvania...
Conestoga River At Lancaster
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Safety message...Never drive cars through flooded areas!! The water
may be too deep to allow safe passage. Most deaths that occur during
flooding are related to vehicles trying to cross flooded roadways.
An update to this product will be issued late this morning.
&&
PAC071-133-012113-
/O.CON.KCTP.FL.W.0048.180901T1000Z-180901T2230Z/
/LNCP1.1.ER.180901T1000Z.180901T1200Z.180901T1630Z.NO/
514 AM EDT Sat Sep 1 2018
The Flood Warning continues for
The Conestoga River At Lancaster.
* until this evening...Or until the warning is cancelled.
* At 4 AM Saturday the stage was 10.7 feet and rising.
* Flood stage is 11.0 feet.
* Minor flooding is forecast.
* The river is forecast to rise above flood stage by around 6 am
this morning and crest near 11.9 feet by around 8 am.
The river will fall below flood stage by this afternoon.
* At 11.0 feet...Grofftown Road will flood.
&&
LAT...LON 4013 7625 4010 7621 4003 7625 3999 7630
4002 7635 4009 7629
$$
PAC075-107-010944-
/O.CAN.KCTP.FL.W.0047.000000T0000Z-180901T1612Z/
/HTVP1.1.ER.180831T2025Z.180901T0131Z.180901T0758Z.NO/
514 AM EDT Sat Sep 1 2018
The Flood Warning is cancelled for
The Swatara Creek At Harper Tavern.
* At 5 AM Saturday the stage was 8.8 feet and falling.
* The river fell below flood stage at 4 AM Saturday.
* Flood stage is 9.0 feet.
* The river will continue falling to 4.6 feet by Monday morning.
&&
LAT...LON 4059 7648 4052 7639 4037 7647 4034 7659
4038 7663 4043 7658
$$What forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before this river flood warning went out at Aug 31, 3:00 PM EDT, 6 minutes earlier.
Area forecast discussion, Aug 31, 3:00 PM EDT, 6 minutes before
Area Forecast Discussion National Weather Service State College PA 300 PM EDT Fri Aug 31 2018 .SYNOPSIS... It will remain warm and humid for over the next seven days. A stalled out frontal boundary will stay near the Mason-Dixon line through at least mid day Saturday keeping the chance for showers and thunderstorms in the forecast. High pressure will ridge in from the northeast later Saturday through early next week bringing a decreased chance for showers and thunderstorms. && .NEAR TERM /THROUGH TONIGHT/... The radar lit up as expected over my SERN zones with severe Flash Flooding in progress in portions of Lancaster County. . SPC meso anal page shows a wedge of PWATs in excess of 2 inches from the Chesapeake Bay up into SERN PA, with the mean flow out of the S or SE into the area of deepest moisture. Low level Theta-E field shows a weak boundary stalled from just west of Chesapeake Bay north into Franklin County then westward. Moderate instability is being acted upon by low level convergence and weak upper divergence up into the right entrance region of a mid/upper jet streak over SRN NY and NERN Pa resulting in a small area of slow moving very heavy thunderstorms. The risk for today will continue to be flooding rains more than gusty/damaging wind. The HRRR shows activity waning this evening with little more than some scattered showers remaining after about 9-10PM. With the easterly maritime flow expected to continue, we will likely see precip transition into more of a light rain/drizzle scenario. Mins will stay mild and in the 60s thanks to the extensive and rather thick low level clouds. as the clouds move in. && .SHORT TERM /SATURDAY/... Saturday looks like it could be a rather gloomy and damp day over much of the region as the surface high noses in from the east continuing the maritime flow. By afternoon the best chance for skies to brighten will be over my far NRN zones perhaps along the NY border. While temperatures will not be especially warm, dewpoints well up into the 60s to even mid 70s will make for a sticky uncomfortable day. && .LONG TERM /SATURDAY NIGHT THROUGH FRIDAY/... High pressure sitting off shore will continue to affect the incoming system. This will keep a lingering easterly flow through the eastern half of the state. This could keep Saturday cloudy with light precipitation possible. The further east you go the winds get a more southerly direction which could bring some possible afternoon brightening over the far western counties. The best chance of showers on Saturday will be along the Mason Dixon and adjacent counties where the PWAT anomalies are the highest. Anomalous PWATS spread northward on Sunday. Moist south to southwesterly flow across Central PA will give a better opportunity for convection. Medium range guidance indicates a return to hot and humid conditions Sunday through Wednesday, as a subtropical ridge over the western Atlantic retrogrades westward to the Mid Atlantic coast. The warm up should begin Sunday, as stalled frontal boundary lifts north across Pa, causing low level flow to veer to the southwest. Under the influence of upper ridge, expect well above normal temperatures, high humidity and scattered diurnally-driven convection each day. && .AVIATION /19Z FRIDAY THROUGH WEDNESDAY/... A moist easterly flow will support a rather extensive shield of MVFR/IFR ceilings along with localized visibility restrictions due to the scattered showers and locally heavy thunderstorms. The most favorable conditions today will be over the NW part of the flying area where KBFD will likely be on the western edge of the MVFR cigs. Persistent southeast flow, combined with overnight cooling is likely to result in deteriorating cigs tonight. Model soundings support the idea of widespread IFR/LIFR cigs late tonight with occasional light rain/drizzle. .Outlook... Sat...AM low cigs/drizzle likely. Slow improvement in the afternoon. Sun...AM low cigs likely. Isold PM tsra impacts poss western Pa. Mon-Wed...Patchy AM fog possible. Isold PM showers/thunderstorms. && .CTP WATCHES/WARNINGS/ADVISORIES... None. && SYNOPSIS...La Corte NEAR TERM...La Corte SHORT TERM...La Corte LONG TERM...Fitzgerald/Ceru AVIATION...La Corte
Hazardous weather outlook, Aug 31, 5:22 AM EDT, 9 hours 44 minutes before
Hazardous Weather Outlook National Weather Service State College PA 522 AM EDT Fri Aug 31 2018 PAZ004>006-010-011-037-010930- Warren-McKean-Potter-Elk-Cameron-Tioga- 522 AM EDT Fri Aug 31 2018 This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...Today and Tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. PAZ012-017>019-024>028-033>035-041-042-045-046-049-050-010930- Northern Clinton-Clearfield-Northern Centre-Southern Centre-Cambria- Blair-Huntingdon-Mifflin-Juniata-Somerset-Bedford-Fulton- Northern Lycoming-Sullivan-Southern Clinton-Southern Lycoming-Union- Snyder- 522 AM EDT Fri Aug 31 2018 This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...Today and Tonight. Slow moving showers and isolated thunderstorms will produce localized heavy rainfall amounts of over one inch in just 30 to 60 minutes. Ponding of water in poor drainage areas and rapid rises on streams and creeks will be possible. The greatest threat for the heavy rain will be during the mid to late morning hours across the Central Mountains, and through the mid afternoon closer to the Susquehanna Valley. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report significant hazardous weather. PAZ036-051>053-056>059-063>066-010930- Franklin-Montour-Northumberland-Columbia-Perry-Dauphin-Schuylkill- Lebanon-Cumberland-Adams-York-Lancaster- 522 AM EDT Fri Aug 31 2018 This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...Today and Tonight. Slow moving showers and scattered thunderstorms will combine with a nearly stationary frontal boundary and a very moist airmass to bring the chance for highly localized, very heavy rainfall in excess of 2 inches within just an hour or two. The heavy rain could lead to rapid rises on small streams, along with flooding of poor drainage areas in cities and towns. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report significant hazardous weather.
In the hours before
Local storm report, Aug 31, 10:50 AM EDT, 4 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1050 AM EDT FRI AUG 31 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1040 AM FLASH FLOOD JONESTOWN 40.41N 76.48W
08/31/2018 LEBANON PA 911 CALL CENTER
CARS SUBMERGED IN WATER.
&&
EVENT NUMBER CTP1802222
COLBERTLocal storm report, Aug 31, 11:10 AM EDT, 3 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1110 AM EDT FRI AUG 31 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1025 AM FLASH FLOOD JONESTOWN 40.41N 76.48W
08/31/2018 LEBANON PA PUBLIC
FLOODING OF QUARRY RD BETWEEN SWATARA RD AND SWEETBRIAR
LANE.
&&
EVENT NUMBER CTP1802223
COLBERTLocal storm report, Aug 31, 11:11 AM EDT, 3 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1111 AM EDT FRI AUG 31 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1100 AM HEAVY RAIN JONESTOWN 40.41N 76.48W
08/31/2018 M4.78 INCH LEBANON PA PUBLIC
2 HR RAINFALL TOTAL.
&&
EVENT NUMBER CTP1802224
COLBERTLocal storm report, Aug 31, 1:56 PM EDT, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
156 PM EDT FRI AUG 31 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0155 PM HEAVY RAIN ORWIGSBURG 40.65N 76.10W
08/31/2018 M3.00 INCH SCHUYLKILL PA PUBLIC
3 HOUR RAINFALL TOTAL.
&&
EVENT NUMBER CTP1802225
COLBERTThe office that day
Everything else NWS State College, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 31, 6:29 AM EDT | Areal Flood Advisory | CTP | Blair | 3 hr |
| Aug 31, 6:47 AM EDT | Areal Flood Advisory | CTP | Centre, Huntingdon, Mifflin | 3 hr |
| Aug 31, 9:41 AM EDT | Areal Flood Advisory | CTP | Lebanon | 2 hr |
| Aug 31, 9:58 AM EDT | Flash Flood Warning | CTP | Lebanon | 3 hr |
| Aug 31, 10:44 AM EDT | Areal Flood Advisory | CTP | Schuylkill | 2 hr |
| Aug 31, 12:11 PM EDT | Areal Flood Advisory | CTP | Lancaster, Lebanon | 3 hr |
| Aug 31, 1:02 PM EDT | Areal Flood Warning | CTP | Lebanon | 118 min |
| Aug 31, 1:31 PM EDT | Flash Flood Warning | CTP | Lancaster | 9 hr |
| Aug 31, 2:19 PM EDT | Areal Flood Advisory | CTP | York | 3 hr |
| Aug 31, 2:55 PM EDT | Flash Flood Warning | CTP | York | 3 hr |
| Aug 31, 3:26 PM EDT | Areal Flood Advisory | CTP | Schuylkill | 3 hr |
| Aug 31, 3:35 PM EDT | Areal Flood Advisory | CTP | Lebanon | 115 min |
| Aug 31, 3:35 PM EDT | Areal Flood Advisory | CTP | Lancaster, York | 3 hr |
| Aug 31, 4:09 PM EDT | Areal Flood Advisory | CTP | Adams, Cumberland | 3 hr |
| Aug 31, 4:38 PM EDT | Flash Flood Warning | CTP | Lancaster, York | 3 hr |
| Aug 31, 4:44 PM EDT | Flash Flood Warning | CTP | Adams, Cumberland | 3 hr |
| Aug 31, 5:08 PM EDT | Flash Flood Warning | CTP | York | 3 hr |
| Aug 31, 5:44 PM EDT | Areal Flood Advisory | CTP | Lancaster | 2 hr |
| Aug 31, 6:13 PM EDT | Areal Flood Advisory | CTP | Somerset | 2 hr |
| Aug 31, 7:35 PM EDT | Areal Flood Warning | CTP | Lancaster, York | 3 hr |
| Aug 31, 7:54 PM EDT | Areal Flood Warning | CTP | York | 3 hr |
Nearby
River Flood Warnings in Pennsylvania, 2018Every river flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.